Logo of Diving Medicine Online
Scubadoc's Diving Medicine Online
Comprehensive information about diving and undersea medicine for the non-medical diver, the non-diving physician and the specialist.

Medline || Bookstore || Conferences || Email Us || Contact Us || Glossary || Links || Scuba Clinic Forum  || Tenfootstop Weblog || FAQ



Arrhythmias:Risky Medications
(Long QT Interval Syndrome)

Certain types of medications may put divers at risk for a dangerous cardiac rhythm. A study published in the Mayo Clinic Proceedings (Ackerman, M, et al. Mayo Clin.Proc. 74:1088, 1999) identified an abnormality in the heart electrical system that puts swimmers and divers at risk for sudden death. The inherited disorder is called the Long Q-T Syndrome, and is identified by specific genes that cause the abnormality. [The Q-T interval is a time interval on the electrocardiogram that represents the period when the heart muscle membranes "recharge" after each heart beat.]

Drugs Can Prolong the Q-T interval
The combination of a slow heart rate from water immersion (diving bradycardia) and a prolonged Q-T interval is known to induce a dangerous cardiac arrhythmia.  There are cardiac and other drugs that prolong the Q-T interval, and would also impart a risk for divers who may develop a slow heart rate .  The responsible cardiac drugs are certain of the drugs used to control abnormal heart rhythms. These medications would be used for treatment of atrial fibrillation, atrial flutter or ventricular tachycardia.

Psychotropic medications
Other drugs include some commonly used psychotropic medications, the tricyclic antidepressants (TCA), imipramine and desipramine. The major cardiovascular and electrophysiologic effects of the commonly used psychotropic drugs are listed in Table I.   The ECG effects of TCA administration include an increase in heart rate (20-25%), prolongation of the PR interval (5-10% increase), increase in QRS duration (7-25%), and prolongation of the QT interval (3-10%).

Torsade de pointes
Although medications can potentially cause sudden, unexpected death by a variety of mechanisms (seizures, central nervous system depression, coronary artery spasm), cardiac arrhythmias are the most frequent cause. In particular, a unique form of ventricular tachycardia termed torsade de pointes has been recognized as the arrhythmia responsible for the so-called pro-arrhythmic effect of several anti-arrhythmia drugs and recent evidence has pointed to a similar mechanism in syncope and deaths related to other medications  and in the familial long QT syndromes. The common feature of these conditions is delayed repolarization of the myocardium (related to abnormal sodium or potassium currents) with resultant prolongation of the QT interval of the ECG. This appears to leave the myocardium vulnerable to ventricular tachycardia, primarily in the setting of bradycardia, but occasionally associated with exercise.

Drug Interactions due to the cytochrome P450 system
Many psychotropic medications are metabolized by the cytochrome P450 system, an enzyme system which may be inhibited by a multitude of medications (Table II). Adverse effects have occurred when the P450 system is inhibited, leading to elevated levels of medications which prolong the QT interval and produce ventricular tachycardia (torsade de pointes). Most notable have been related to torsade de pointes from non-sedating histamine blocking agents such as terfenadine (Seldane) and astemizole (Hismanal). Many of these episodes were associated with co-administration of other medications such as macrolide antibiotics or imadazole antifungal agents (Table II). Other classes of medications that inhibit or are metabolized by the P450 cytochrome system include antidepressants, calcium channel blockers, histamine blockers, gastrointestinal motility agents, and steroids. Prolongation of the QT interval and torsades de pointes have been reported while taking cisapride.

Antiarrhythmic drugs of Class Ia (disopyramide, procainamide, quinidine) and Class III (amiodarone, sotalol) likewise prolong the QT interval and concomitant use of psychotropic medications is not recommended

Predive History-taking important
Before initiating therapy with psychotherapeutic agents or allowing diving, a careful history should be obtained with special attention to symptoms such as palpitations, syncope, or near-syncope. Medication use (prescribed and over-the-counter) should be determined. The family history should be reviewed with reference to the long QT syndrome or other causes of sudden, unexplained death. Detection of these symptoms or risk factors warrants a cardiovascular evaluation by a cardiologist prior to initiation of therapy.

Until more data are available, it seems prudent to obtain an ECG at baseline before starting TCAs or phenothiazine therapy (primarily to detect unsuspected instances of long QT interval syndrome), and one when steady-state is achieved. If the sustained resting heart rate is > 130 bpm, the PR interval > 200 msec, QRS > 120 msec, QTc > 460 msec, or symptoms such as palpitations, near-syncope or syncope develop, alternative therapy may need to be considered along with cardiology consultation.

Concomitant use of psychotropic drugs and other drugs that are metabolized by or inhibit the P450 enzyme system should be avoided.



Disclaimer
(No representations are made that in any  way offer a diagnosis, treatment or cure for any illness or condition, either discussed or implied. Answers to questions are offered as information only and should always be used in conjunction with advice from your personal diving physician. I take no responsibility for any conceivable consequence which might be related to any visit to this site.)



This page is compiled and maintained by
Ernest S Campbell, MD, FACS

Site 'Awards'

       Copyright 1996-2009

Medline || Bookstore || Conferences || Email Us || Contact Us || Glossary || Links || Scuba Clinic Forum  || Tenfootstop Weblog || FAQ